Hail, Washington
- When
- August 6, 7:18 PM MST
- Where
- Washington County, 0.87 mi SW of Akron
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.160, -103.210
A severe thunderstorm produced quarter size hail near Akron.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced quarter size hail near Akron.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 6, 2:20 PM MST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 320 PM MDT SAT AUG 6 2011 .SHORT TERM...WESTERLY FLOW ALOFT AND DRIER AIR HAVE MOVED INTO THE REGION. A FEW SHOWERS ARE STILL POPPING UP OVER THE HIGHER TERRAIN THIS AFTERNOON WHICH WILL CONTINUE INTO THE EVENING. DEW POINTS ALONG THE URBAN CORRIDOR HAVE DROPPED INTO THE UPPER 20S AND LOWER 30S WITH 40S AND LOWER 50S FARTHER TO THE EAST. THE DRY AIR AT THE LOW LEVELS WILL KEEP VERY MUCH PRECIPITATION FROM REACHING THE GROUND. WITH THE FLAT RIDGE IN PLACE OVER THE SOUTHERN ROCKIES... DIURNAL HEATING IS ABOUT THE ONLY DRIVER FOR SHOWER ACTIVITY ON SUNDAY. WITH FURTHER DRYING EXPECTED FOR SUNDAY...EVEN LESS SHOWER ACTVITY. A FEW DEGREES WARMING ARE ALSO EXPECTED WHICH WILL FURTHER STABILIZE THE AIRMASS. ANOTHER DAY IN THE 90S WILL BE THE MAIN RESULT. .LONG TERM...A DRIER...YET STRONGER WEST TO NORTHWEST FLOW PATTERN WILL TAKE HOLD ACROSS REGION THROUGH MUCH OF NEXT WEEK. THIS MEANS VERY LITTLE IF ANY THUNDERSTORM ACTIVITY IS EXPECTED FROM THE FRONT RANGE WESTWARD INTO THE MOUNTAINS. THIS PATTERN WILL RESULT IN A FEW WAVES AND ASSOCIATED FRONTS WHICH WILL MAINLY EFFECT THE FAR NORTHEAST PLAINS. THIS AREA WILL BE MORE SUSCEPTIBLE FOR TO HIGHER MOISTURE LEVELS AND LATE DAY OR MORE LIKELY OVERNIGHT STORMS. CURRENT WEATHER GRIDS REFLECT THIS CURRENT THINKING SO ONLY MINOR CHANCES EXPECTED. GIVEN THE STRONGER FLOW ALOFT THERE IS A LOW THREAT OF SEVERE STORMS GIVEN MID LEVEL FLOW OF 40-50KT. LOW LEVEL MOISTURE WILL ALSO BE HIGHER IN THE EASTERN PARTS LEADING TO GREATER INSTABILITY. THERE IS A WEAK FRONTAL BOUNDARY WHICH MOVES SOUTHWESTWARD ON MONDAY NIGHT AND EARLY TUESDAY WHICH WOULD INCREASE LOW LEVEL MOISTURE ON THE PLAINS BUT THIS WOULD ALSO INCREASE THE STABILITY WITH COOLER LOW LEVELS OF THE ATMOSPHERE. ISOLATED POPS SHOULD SUFFICE FOR NOW. THE NORTHWEST FLOW WEAKENS LATER IN THE WEEK AS HIGH PRESSURE RIDGE ALOFT BUILDS BACK INTO THE ROCKY MOUNTAIN REGION. THIS MAY ALLOW A BIT MORE MOISTURE TO DEVELOP FURTHER WEST LEADING TO A SLIGHT CHANCE OF STORMS OVER THE MOUNTAINS AND ADJACENT PLAINS BY FRIDAY AND SATURDAY. && .AVIATION...ONLY ISOLATED STORMS EXPECTED THIS EVENING. SLIGHT CHANCE OF WIND GUSTS TO 40 KNOTS FOR A BRIEF PERIOD IF STORMS DEVELOP. && .HYDROLOGY...WITH DRIER AIR IN PLACE...THE FLOODING THREAT IS LOW. STILL SOME POTENTIAL FOR ISOLATED STORMS...BUT RAINFALL RATES WILL BE LESS THAN A HALF INCH PER HOUR. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE && KDRBY/ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1058 AM MDT SAT AUG 06 2011 COZ030>051-071200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1058 AM MDT SAT AUG 06 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WESTERLY WINDS ALOFT HAVE BEGUN BRINGING DRIER AIR OVER NORTHERN COLORADO WHICH WILL REDUCE THE THREAT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. ONLY ISOLATED THUNDERSTORMS ARE EXPECTED TODAY...WITH THE MAIN THREAT FROM STORMS BEING GUSTY WINDS. THE THREAT OF SEVERE WEATHER OR FLOODING IS LOW. HOWEVER...BRIEF HEAVY RAINS WILL STILL BE POSSIBLE WITH A FEW STORMS OVER FAR EASTERN COLORADO...EAST OF A STERLING TO LIMON LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A DRIER AND SLIGHTLY WARMER AIRMASS WILL SPREAD ACROSS THE REGION THROUGH EARLY NEXT WEEK AS MOST OF THE MONSOON MOISTURE HAS SHIFTED WELL EAST AND SOUTH OF COLORADO. THERE WILL ONLY BE A SLIGHT CHANCE FOR LATE DAY STORMS OVER THE FAR NORTHEAST PLAINS...OTHERWISE DRY CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/ENTREKIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 730 PM MDT SAT AUG 6 2011 COZ044-049-070200- WASHINGTON COUNTY CO-MORGAN COUNTY CO- 730 PM MDT SAT AUG 6 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY SOUTHEASTERN MORGAN COUNTY AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH. THIS STORM WAS LOCATED 17 MILES WEST OF ELBA...OR 19 MILES SOUTHWEST OF AKRON...MOVING EAST AT 25 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO ELBA. LAT...LON 4015 10317 3988 10316 3989 10355 4013 10354 TIME...MOT...LOC 0130Z 261DEG 21KT 3999 10346
The Denver radar (KFTG), 121 km away, was scanning. The volume nearest the first event began at 02:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339306.